CUSHING'S DISEASE IN DOGS (Hyperadrenocorticism)
The endocrine system is the collective system of organs that control hormones in the body, one of which is the cortisone hormone, responsible for protein and carbohydrate metabolism in the body. When a disorder of the body causes an excess of cortisone levels in the bloodstream, the metabolic process is hampered, leading to gastrointestinal disorders and hypertension, amongst other bodily disturbances. This condition is medically referred to as hyperadrenocorticism, and it is one of the most common endocrine disorders to affect dogs.
One of the causes is a tumour of the pituitary gland (the gland that controls all of the hormone production in the body). Hyperadrenocorticism can occur spontaneously due to a pituitary tumour, or, in 85 percent of cases, to enlargement of the pituitary gland.
Cushing’s disease refers specifically to an increase in cortisone due to a benign tumour of the pituitary gland. In 15 percent of cases, spontaneous hyperadrenocorticism occured as a result of cortisol-secreting adrenocortical cancer, half of all such adrenocortical cancers will metastasize (spread). Hyperadrenocorticism can also occur when veterinarians or other caregivers administer excessive amounts of glucocorticoids to pets for the treatment of low cortisone levels, inflammation, or allergies. This disease affects a number of bodily systems, and signs of this disease vary considerably between cases. However, the most common signs are related to the urinary tract or the skin. Hyperadrenocorticism generally affects middle-aged to older animals.
Symptoms and Types
• Increased thirst and urination (polydipsia and polyuria, respectively)
• Increased hunger
• Increased panting
• Pot-bellied abdomen
• Fat pads on the neck and shoulders
• Loss of hair
• Lack of energy
• Inability to sleep (insomnia)
• Muscle weakness
• Lack of heat cycle in female dogs (anoestrus)
• Shrinking of testicles
• Darkening of the skin
• Appearance of blackheads on the skin
• Thin skin (from weight gain)
• Bruising (from thin, weakened skin)
• Hard white scaly patches on the skin, elbows, etc. (associated with the disease calcinosis cutis)
The most common cause of hyperadrenocorticism is a benign (non-spreading) pituitary tumour. Malignant tumours of the pituitary, which metastasize through the body, are a less frequent cause for hyperadrenocorticism. An even less common cause is a tumour of the adrenal gland (adrenal tumour - AT), but when it does occur, it may be a benign tumour, or a malignant metastasizing tumour. Pituitary-dependent hyperadrenocorticism (PDH) includes tumours of the adrenal glands, as well as pituitary overgrowth.
Excessive glucocorticoid administration, which may be used for allergies, inflammation, or as a replacement therapy for low cortisone levels, can also cause hyperadrenocorticism in dogs.
Your veterinarian will perform a complete physical exam, including a blood chemical profile, complete blood count and a urinalysis. You will need to provide a thorough history of your pet's health leading up to the onset of symptoms.
Your veterinarian will also run tests to measure cortisone levels in your dog’s bloodstream. There are three tests for measuring cortisone which will help your veterinarian to diagnose hyperadrenocorticism: a urine cortisol creatinine ratio test, and two types of blood tests: a low-dose dexamethasone suppression test, and an adrenocorticotropin hormone (ACTH) stimulation test. Excess levels of the adrenocorticotropin hormone will be indicative of Cushing’s disease as the stimulus behind the increase in cortisone.
After your veterinarian has settled on a diagnosis of hyperadrenocorticism, there will need to be further tests to see if it is being caused by PDH related tumours, or overgrowth of the pituitary gland. The high-dose dexamethasone suppression test is a blood test that may conclusively point to PDH caused hyperadrenocorticism by measuring cortisone levels in response to administration of the anti-inflammatory agent dexamethasone. A lowered, or unchanged cortisol level in response to the test will indicate Cushing’s disease.
Another blood test, the endogenous ACTH concentration test can confirm an adrenal tumour (AT) as the cause of your pet’s hyperadrenocorticism.
X-ray and ultrasound imaging can show 50 percent of adrenal tumors, and can be quite helpful in differentiating PDH from AT. If a patient has an AT, chest radiographs and ultrasound images should be taken to visually examine the body for any possible metastasizing.
Dogs with non-spreading adrenal tumours and small carcinomas will be surgically treated in most cases. Medical treatment to stabilize your pet before surgery may be necessary.
Many dogs can be treated with drugs; the type will be dependent on the location and type of tumor. These drugs can have serious side effects, so dogs taking them should be closely monitored.
Living and Management
If your dog is being treated with medications for this condition, you will need to be prepared to continue treatment for the life of your pet. You will need to be observant of any adverse reactions to medications. Signs of an adverse reaction are lack of energy, weakness, lack of appetite, vomiting, diarrhoea, and possible difficulty walking. If any of these side effects do occur, you should discontinue the medication, contact your veterinarian, and administer prednisone, which your veterinarian will have prescribed for you. If your dog does not respond to the prednisone, it should be taken immediately to the veterinarian for an emergency visit.
Your veterinarian will schedule a follow-up visit around eight days after initial treatment if your dog is receiving the oral medication mitotane for pituitary-dependent hyperadrenocorticism. If it is being treated for an adrenal tumour, you will need to take your dog for a follow-up visit around 10-14 days after initial treatment. Once your dog has stabilized, you will need to return to the veterinarian for follow-up appointments at one, three, and six months, and then every three to six months after the first six months of treatment.